Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 331, NWS Shreveport, LA

August 5, 1998Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 5, 1998, 4:54 PM CDT for Panola County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 1998, 4:54 PM CDT (21:54 UTC)
Expired
Aug 5, 1998, 5:45 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Panola County, TX

The radar

The Shreveport radar (KSHV), 54 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:00 PM CDTThunderstorm Wind 52Carthage, TXNumerous trees down along FM 1971.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS1 KSHV 052156 RRA
SVRSHV
TXC365-052245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
454 PM CDT WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHEASTERN TEXAS

* UNTIL 545 PM CDT

* AT 454 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM NEAR CARTHAGE.  THE
  THUNDERSTORM WAS MOVING NORTHEAST AT 5 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
LARGE HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

06/13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT WED AUG 5 1998

UPPER TROF OVER UPPER MISSISSIPPI RIVER VALLEY PROGGED TO SHARPEN
THRU THE PERIOD. THIS WILL ENABLE FRONTAL BOUNDARY ACROSS NW AR/SE OK
TO AROUND FTW TO LOCK INTO PLACE...AS WELL AS PROVIDE ADDITIONAL ENERGY
TO AREA AS 30-40 KT NORTHERLY WINDS FILTER DOWN BACKSIDE OF TROF.
ALTHOUGH MAIN BOUNDARY TO NORTH AND WEST OF AREA...NORTHERLY FLOW ALOFT
SHOULD STEER OUTFLOW BOUNDARIES TOWARDS AREA...ADDING TO LEFTOVER
BOUNDARIES FROM ONGOING CONVECTION. ETA SHOWS LIFT THIS AFTERNOON ENDING
THIS EVENING...BUT DEEPER LIFT THU AFTERNOON REMAIN ONGOING THRU THE
NIGHT. FAN/FWC BOTH RUNNING 30-50% POPS 2ND-4TH PERIOD WITH LOWERING
DAYTIME TEMPS...GOOD SIGN FOR RELIEF FROM HOT AND DRY. FWC TEMPS BETTER
WHILE FAN POPS MAY BE CLOSER.

SHV 73/92/73/90  2434          MLU 72/91/72/89  1323    07

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:30 PM CDTSevere Thunderstorm WarningSHVCass50 min
Aug 5, 3:44 PM CDTSevere Thunderstorm WarningSHVSmith51 min
Aug 5, 4:25 PM CDTSevere Thunderstorm WarningSHVCass35 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.